Arkansas, 2022

Drought in Arkansas, December 1 to 20, 2022

December 1 to 20, 2022 · NWS MEG · 10 events in 10 counties and zones

Much-needed rainfall during the first half of December alleviated the severe (D2) drought conditions across the Mid-South. River and lake levels started to return to normal levels.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

Much-needed rainfall during the first half of December alleviated the severe (D2) drought conditions across the Mid-South. River and lake levels started to return to normal levels.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Nov 30, 11:15 PM CST, 45 minutes earlier.

Area forecast discussion, Nov 30, 11:15 PM CST, 45 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1115 PM CST Wed Nov 30 2022

...New AVIATION...

.UPDATE...
Issued at 818 PM CST Wed Nov 30 2022

A cold night in store for the Mid South. We will be dropping into
the 20s across a large portion of the area as tonight should be a
good radiational cooling night. High pressure will move into the
area on Thursday before a more active pattern will set up this
weekend. No major changes made to the forecast tonight.

&&

.DISCUSSION...
(This evening through next Tuesday)
Issued at 322 PM CST Wed Nov 30 2022

A quiet and cool afternoon across the Mid-South. Temperatures are
running about 10 degrees below normal, but nearly 20 degrees
cooler than 24 hours ago.

Short term...Tonight through Friday...
Dry conditions will persist tonight through Thursday as surface
high pressure dominates the region. Temperatures will fall below
freezing across the entire forecast area tonight as high pressure
becomes centered over the region and clear skies prevail.

Expect a slight warmup tomorrow as return flow quickly sets up
across the region. Aloft, broad southwest flow will allow a weak
perturbation to translate through the Lower Mississippi Valley
late tomorrow night into Friday morning spawning a few light
showers. Behind that activity, mostly dry conditions are expected
during the day on Friday.

Showers will blossom across the area late Friday as a potent
shortwave digs across the Central Plains and lift increases over
the Lower Mississippi Valley. This will increase shower coverage
across the region and even result in some elevated thunder Friday
evening into the overnight hours. A cold front will quickly swing
through the area overnight and push through by Saturday morning.

Long Term...Saturday through early next week...
Showers will taper off early Saturday morning in wake of a
frontal passage. Temperatures will likely remain steady and even
fall slightly in the afternoon hours. Lows will fall into the 30s
and 40s for Sunday morning.

The weather pattern looks to remain unsettled Sunday through at
least the early part of next week. Upper level flow will remain
split with chances for showers and thunderstorms each day. Timing
of key features remains uncertain for now, with better timing
these features as we get closer in time. Temperatures will also
remain mild through this period.

AC3

&&

.AVIATION...
(06Z TAFS)
Issued at 1112 PM CST Wed Nov 30 2022

VFR conditions through the period. Wind is northerly at 6kts or
less. Wind will veer SE and be 7-12kts tomorrow through the day.
Wind should relax again overnight tomorrow. We could see some
showers tomorrow night but confidence was too low to include it in
the TAFs at this issuance.

SMW

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&

PUBLIC FORECAST...MJH
AVIATION...SMW
Hazardous weather outlook, Nov 30, 4:04 AM CST, 19 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
404 AM CST Wed Nov 30 2022

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-011215-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
404 AM CST Wed Nov 30 2022

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 drought. Local standard time, as filed.

Drought, Clay

When
December 1, 12:00 AM CST to December 13, 6:00 AM CST
Where
Clay forecast zone
Reported by
Drought Monitor
Coordinates
36.368, -90.417 (the zone’s center; the record gives no point)

Much-needed rainfall alleviated the severe (D2) drought conditions across the county.

Drought, Greene

When
December 1, 12:00 AM CST to December 13, 6:00 AM CST
Where
Greene forecast zone
Reported by
Drought Monitor
Coordinates
36.118, -90.559 (the zone’s center; the record gives no point)

Much-needed rainfall alleviated the severe (D2) drought conditions across the county.

Drought, Craighead

When
December 1, 12:00 AM CST to December 20, 6:00 AM CST
Where
Craighead forecast zone
Reported by
Drought Monitor
Coordinates
35.831, -90.633 (the zone’s center; the record gives no point)

Much-needed rainfall alleviated the severe (D2) drought conditions across the county.

Drought, Mississippi

When
December 1, 12:00 AM CST to December 20, 6:00 AM CST
Where
Mississippi forecast zone
Reported by
Drought Monitor
Coordinates
35.764, -90.054 (the zone’s center; the record gives no point)

Much-needed rainfall alleviated the severe (D2) drought conditions across the county.

Drought, Poinsett

When
December 1, 12:00 AM CST to December 20, 6:00 AM CST
Where
Poinsett forecast zone
Reported by
Drought Monitor
Coordinates
35.574, -90.663 (the zone’s center; the record gives no point)

Much-needed rainfall alleviated the severe (D2) drought conditions across the county.

Drought, Crittenden

When
December 1, 12:00 AM CST to December 20, 6:00 AM CST
Where
Crittenden forecast zone
Reported by
Drought Monitor
Coordinates
35.208, -90.309 (the zone’s center; the record gives no point)

Much-needed rainfall alleviated the severe (D2) drought conditions across the county.

Drought, Cross

When
December 1, 12:00 AM CST to December 20, 6:00 AM CST
Where
Cross forecast zone
Reported by
Drought Monitor
Coordinates
35.296, -90.771 (the zone’s center; the record gives no point)

Much-needed rainfall alleviated the severe (D2) drought conditions across the county.

Drought, Lee

When
December 1, 12:00 AM CST to December 20, 6:00 AM CST
Where
Lee forecast zone
Reported by
Drought Monitor
Coordinates
34.781, -90.782 (the zone’s center; the record gives no point)

Much-needed rainfall alleviated the severe (D2) drought conditions across the county.

Drought, Phillips

When
December 1, 12:00 AM CST to December 20, 6:00 AM CST
Where
Phillips forecast zone
Reported by
Drought Monitor
Coordinates
34.428, -90.848 (the zone’s center; the record gives no point)

Much-needed rainfall alleviated the severe (D2) drought conditions across the county.

Drought, St. Francis

When
December 1, 12:00 AM CST to December 20, 6:00 AM CST
Where
St. Francis forecast zone
Reported by
Drought Monitor
Coordinates
35.022, -90.748 (the zone’s center; the record gives no point)

Much-needed rainfall alleviated the severe (D2) drought conditions across the county.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2022Every state in 2022This day in weather historyWarnings in Arkansas, December 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1074730, 1074731, 1074732, 1074733, 1074734, 1074735, 1074736, 1074737, 1074738, 1074740.